Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

alexg

Extreme Lows and Unknown Cause

Recommended Posts

Uff Da

I have to ask why he won't give you a more modern routine instead of this 70/30 mix route, which many of us think of as antiquated. With a true basal (like Lantus, Levemir, Toujeo or Tresiba) to cover your basal needs (keeping blood circulating, heart and other organs working, etc), plus a fast-acting insulin like Novolog, Humalog or Apidra that you take before meals in an amount determined by what you are going to eat, it puts YOU in control. Instead of taking your fast-acting away due to your lows, he could have changed that silly mix to a true basal, showed you how to test to get an accurate basal level, then helped you figure out how to determine how to calculate the number of units of fast acting insulin you needed per gram of carb.

 

If it were me, I'd either demand a change to a more modern routine (and rely on the books mentioned earlier Think Like a Pancreas and Using Insulin for details of how to get dosages set right if the doctor doesn't give adequate instructions) or ask for a referral to an endo. Most endos would put you on the newer medicines, whereas it is far more likely that PCPs who have been away from medical school 20 years or more and haven't been keeping up with diabetes care may stick to the old ways of doing things.

 

Whatever you decide to do, good luck. And do keep us informed. Always interesting to learn how things work out. And of course we are here to help if you have more questions.

Edited by Uff Da

Share this post


Link to post
Share on other sites
alexg

Thanks and my current doctor is an endocrinologist, go figure. The bad news is he is the only one in town. I will for sure keep an update and use the recommendation here.

Share this post


Link to post
Share on other sites
alexg

Haven't posted an update in a while, but I am doing much better with my #'s.  I currently am not getting any lows anymore and my numbers are good.  I just got my last A1C test and I am back to 6.2%.  I had been switching from Jardiance, to Syngardy, and now on Xigduo XR.  This med with my Novomix 70/30 twice a day has been working out.  We'll see if it continues.  Thanks!

Share this post


Link to post
Share on other sites
alexg

Hi everyone, I am back again to ask for some feedback.  I went to the Doc about 2 weeks ago and my A1C is at 7.0.  That was OK for him and well I had been getting good #'s low 90's-110 fasting and then normally below 150's randomly checked throughout day for several months.  This odd phenomenon has happened several times and I don't understand it.  I haven't changed anything in my eating, medication, nor exerciser, but I am all out of control right now and it comes in cycles at a time.  Typical day this week was waking up to high 130's fasting, then about 90's 3 hours after lunch, small snack mid afternoon, and around 100's before dinner..  Here is the crazy part, I eat my same moderate dinner meal and 2-3 hours later I am at 200+.

 

Now let me explain some other odd behavior.  Before this odd cycle happens every several weeks, my #'s are perfect fasting, before meals, after meals, before bed etc.  Even if I break my normal eating habits in a weekend day and eat fast food for dinner, in the morning I am still in 90's-100's even though I know I ate bad the night before.  Odd right? 

 

Anyone have any idea why this is happening on and off with me.  Thanks and hope everyone is well.

Share this post


Link to post
Share on other sites
alexg

In addition to my previous post, here is another example of this evenings events.  I was at 88 before dinner @ 6ish PM.  After dinner @ 9ish, I was at 220 yikes.  I stayed up late tonight cause Netflix is so addicting and started munching on some mixed nuts.  Anyways I said let me check myself again @ 12 and I was down to 162.  Ok that is a bit better!  I went to bed and woke up a while ago as I was tossing and turning, couldn't sleep.  I checked my sugar again and WOW! it's down 80 @ 2:30 AM.  Oh boy what's going on here.

Share this post


Link to post
Share on other sites
meyery2k

This would be difficult to answer.  What did you have for dinner?

 

I don't need insulin so I don't know much about it.  I have seen many posts stressing the requirement to rotate the injection sites because scar tissue can interfere with the uptake of insulin.  Perhaps that is what is happening here.  I suppose it is possible a new injection site might prove more effective.  If I am not 100% correct on this, someone that uses insulin will provide the correct answer.

 

Must be frustrating.  I get upset if I go over 125.

Share this post


Link to post
Share on other sites
miketurco

Hi, what is your treatment plan? In other words, what diabetes meds do you take and how do you eat? Would you be satisfied with the 150's and the 7? Low-carb and/or intermittent fasting is effective for a lot of people. As to insulin, if you take that let's bring it into the conversation. If you don't, maybe it's time to start. 

 

The way I look at this, personally, is that 150 and 7 is already way out of control. I do acknowledge, though, that for whatever legitimate reason some people may not be able to achieve such numbers. 

 

Just my .02

Share this post


Link to post
Share on other sites
Hammer

Alexg, this is just my opinion, so you can take it with a grain of salt.  I am a type 2 and I only use insulin....Novolog and Lantus.  In my opinion, if you take a basal insulin, like Lantus or Levemir, and a bolus insulin, like Novolog or Humalog, you don't need to take any oral meds, because the insulin that you take will control your BG levels to a more precise degree than any oral meds can, plus, taking oral meds with insulin can interfere with what the insulin is trying to do.  By that I mean that, if you determine that you need to take "X" amount of insulin for the foods you are about to eat, and you take that amount of insulin, the oral meds might lower your glucose levels to a point that is too low for the amount of insulin that you took, so you'll end up going too low.  Taking oral meds when using insulin creates a situation where you don't know how much the oral meds will affect your glucose levels, and by not knowing that, you might end up taking too much or too little insulin.

 

Also, I have never understood the purpose of an insulin mix, like the one that you are taking.  The reason that I don't understand it is because of this...I take a basal insulin (Lantus) to lower my fasting glucose levels.  In my case, I take 55 units of it every night, and that amount keeps my fasting BG levels in the 70-80 range, but that amount frequently changes, since my fasting glucose levels change from time to time.  Okay, so before I eat, I count the carbs in the food that I'm about to eat, and I have determined my insulin to carb ratio is about 1:4, meaning that, for I'll take 1 unit of Novolog for every 4 carbs that I'm about to eat.  Now I try to keep my carb intake to under 50 carbs a day, but let's say that I decide to eat something that has 100 carbs in it.  That means that I'd need to take 25 units of Novolog.  If I'm taking 55 units of Lantus every night to keep my fasting glucose levels down into the 70-80 range, and I took 25 units of Novolog so that I could eat those 100 carbs, how would anyone know how much of a 70/30 mix to take?  I mean, if you decide to eat a lot of carbs at a meal, you'd need to take more of the bolus insulin, the Novolog, but you wouldn't need to take more of the basal insulin (Lantus), yet with a 70/30 mix, if you take more of it to cover those 100 carbs, you are also taking more of the basal insulin, which you don't need to take more of.  I don't see how anyone can accurately determine how much of an insulin mix to take for every meal, because if you need to take more of the bolus insulin, you will also be taking more of the basal insulin, whereas with a separate basal and bolus insulin, you can determine exactly how much of each insulin to take.

 

Again, just to reiterate, this is just my opinion.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.